Hail, Howard
- When
- November 10, 4:40 PM CST
- Where
- Howard County, 1 mi SW of St Libory
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 41.070, -98.384
This Saturday afternoon and evening featured the year's final round of strong to severe thunderstorms in South Central Nebraska, primarily impacting counties along and east of Highway 281 between 330 PM and 9 PM CST near a slow-moving cold front. These storms prompted issuance of the first November severe thunderstorm warnings within the local 24-county area since 2005.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
This Saturday afternoon and evening featured the year's final round of strong to severe thunderstorms in South Central Nebraska, primarily impacting counties along and east of Highway 281 between 330 PM and 9 PM CST near a slow-moving cold front. These storms prompted issuance of the first November severe thunderstorm warnings within the local 24-county area since 2005. Despite the rather widespread coverage of storms, which mainly took the form of line segments and multicell clusters, most of them produced only very small hail and sub-severe wind gusts. The handful of severe-criteria reports were highlighted by half dollar to golf ball size hail in eastern Howard County and a measured 64 MPH wind gust near Red Cloud.
The initial rounds of strong to severe storms developed and intensified between 330 PM and 630 PM, concentrated along a narrow axis extending from the Franklin and Red Cloud areas, north-northeast through the Hastings, Grand Island and Fullerton areas. During these early stages of the event, one storm briefly intensified and became quasi-discrete as it tracked through eastern Howard County, producing large hail. Generally between 630 PM and 9 PM, most of the quasi-linear activity concentrated east of a Red Cloud-Aurora-Genoa line, before gradually departing the local area to the east. Rainfall totals from these storms were mainly less than one inch, with one of the higher exceptions including 1.35 near Gresham in York County. On the synoptic scale aloft, this event was driven by increased forcing along the eastern fringes of a deep, expansive trough dominating the entire western half of the nation. At the surface, a warm front initially surged northward into most of South Central Nebraska during the day, resulting in daily record high temperatures in the upper-70s at places such as Grand Island and Hastings. Surface dewpoints also climbed into the 50s along and ahead of this boundary during the afternoon before it began sliding southeast as a cold front. Late afternoon/early evening mesoscale severe weather parameters featured up to around 1000 J/kg mixed-layer CAPE and strong 0-6 kilometer deep layer wind shear of at least 50-70 knots. Low level shear was also quite strong, making the environment at least marginally supportive of tornadoes. However, this threat was likely mitigated by the predominantly linear storm mode.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Nov 10, 3:29 PM CST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
329 PM CST SAT NOV 10 2012
.SHORT TERM...THROUGH SUNDAY AFTERNOON...DUE TO GOOD MIXING THIS
AFTERNOON...EXPECT STRONG SOUTHERLY WINDS WILL CONTINUE ACROSS MUCH
OF THE LOCAL AREA THROUGH THE LATE AFTERNOON HOURS AHEAD OF AN
APPROACHING COLD FRONT. WITH VERY DRY CONDITIONS ACROSS THE HIGH
PLAINS...HAVE SEEN SOME AREAS OF DUST MIXED IN...AND EXPECT
CONTINUED HAZY CONDITIONS THROUGH THE AFTERNOON HOURS AS A RESULT.
AS OF MID AFTERNOON...A FEW LIGHT SHOWERS HAVE ALREADY BEGUN TO
DEVELOP AHEAD OF THE APPROACHING COLD FRONT...AND EXPECT CONTINUED
DEVELOPMENT THROUGH THE AFTERNOON HOURS AS INSTABILITY CONTINUES TO
BUILD AND FORCING FROM APPROACHING FRONT AND UPPER LEVEL SHORTWAVE
HELP TO TRIGGER THUNDERSTORMS ACROSS THE LOCAL AREA. EXPECT THE
ASSOCIATED AXIS OF INSTABILITY TO SHIFT EASTWARD THROUGH THE EVENING
AND OVERNIGHT HOURS...WITH MUCH COLDER AIR FILTERING IN BEHIND THIS
FRONT ALONG WITH DECREASED CHANCES FOR CONVECTION. WITH THE COLD
TEMPERATURES EXPECTED TO FILL IN ACROSS THE REGION
OVERNIGHT...EXPECT THE POSSIBILITY FOR A FEW LIGHT SNOW SHOWERS
DURING THE OVERNIGHT HOURS...BUT WITH VERY LITTLE LOW LEVEL MOISTURE
TO WORK WITH...DO NOT EXPECT MUCH MORE THAN TRACE TO A FEW TENTHS OF
SNOW ACCUMULATION IN SPOTS...IF ANY...WITH THE MAIN FOCUS OVER THE
NEXT 3-12 HOURS BEING CONVECTIVE POTENTIAL. WITH GOOD SHEAR...MODEST
INSTABILITY EXPECTED TO BUILD UP TO 1000 J/KG...AND FORCING FROM THE
APPROACHING FRONT...CONTINUE TO EXPECT THE POTENTIAL FOR SOME STRONG
TO SEVERE THUNDERSTORMS...WITH MAIN THREATS REMAINING HAIL TO THE
SIZE OF GOLF BALLS...THUNDERSTORM WIND GUSTS TO 60 MPH...AND
ISOLATED TORNADOES.
WITH A MUCH COOLER AIRMASS IN PLACE BEHIND THE PASSING FRONT...
EXPECT UNSEASONABLY COLD TEMPERATURES ALONG WITH A BRISK NORTH WIND
ACROSS THE LOCAL AREA SUNDAY AFTERNOON. WHILE WINDS MAY INITIALLY
APPROACH ADVISORY CRITERIA WITH THE PASSAGE OF THIS FRONT AS STRONG
PRESSURE RISES ARE REALIZED...WINDS SHOULD RELAX SOME DURING THE
AFTERNOON HOURS ON SUNDAY AS THE PRESSURE GRADIENT RELAXES AND AREA
AREA OF SURFACE HIGH PRESSURE EMERGES INTO THE CENTRAL PLAINS.
.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY.
MAIN CHALLENGES WILL BE TEMPERATURES AND TIMING OF THE NEXT
POTENTIAL PRECIPITATION CHANCES FRIDAY/SATURDAY.
MODELS HAVE REASONABLE CONSISTENCY TO BEGIN THE LONG TERM...BUT BY
THE TIME THURSDAY THROUGH SATURDAY ROLLS AROUND...THERE IS TERRIBLE
AGREEMENT AMONG MODELS...AND CONSISTENCY IS NOT GREAT.
WE WILL START THE LONG TERM SUNDAY NIGHT WITH A PROGRESSIVE DEEP
LONGWAVE TROUGH OVER THE CENTRAL UNITED STATES...WITH THE AXIS
SWINGING EAST OF THE CWA. COLD AIR WILL BE IN PLACE...BUT THE
PROGRESSIVE NATURE OF THE UPPER LEVEL PATTERN ALLOWS SOME WARMING BY
LATE NIGHT AT 850 MB...WITH EVEN SOME WARM AIR ADVECTION AND
DOWNSLOPE OCCURRING BY EARLY MONDAY MORNING. THIS WILL MAKE
DETERMINING LOW TEMPERATURES A BIT TRICKY.
MODELS HAVE BEEN QUITE CONSISTENT ABOUT THIS WAVE DAMPENING AS IT
HEADS EAST...AND GENERALLY ZONAL FLOW FOR OUR AREA INTO MID-WEEK
WITH LOW-AMPLITUDE RIPPLES PERHAPS MOVING BY.
THE NEXT SHORTWAVE TROUGH OF MUCH CONSEQUENCE IS A TOUGH CALL. THE
LATEST ECMWF SHOWS FRIDAY NIGHT BEING THE ARRIVAL TIME...BUT SINCE
THIS WAVE HAS A RELATIVELY LOW-AMPLITUDE...CONFIDENCE IS NOT THE
HIGHEST. THE 06Z RUN OF THE GFS SHOWED AN ARRIVAL OF FRIDAY DURING
THE DAY...BUT THE LATEST RUN AT 12Z GFS SHOWS A COMPLETELY DIFFERENT
SOLUTION FROM THE PREVIOUS RUN...WITH A NORTHERN STREAM WAVE ALREADY
WELL EAST OF THE CWA WITH A SHORTWAVE RIDGE MOVING EAST OF THE CWA
ON FRIDAY.
CONSIDERING THE FACT THAT THE GFS SOLUTIONS APPEAR HIGHLY
UNSTABLE...I WILL NOT PUT MUCH WEIGHT...IF ANY...INTO THE GFS AND
WILL LEAN MUCH HEAVIER TOWARD THE ECMWF AND ITS ENSEMBLES. THIS WILL
KEEP PRECIPITATION CHANCES AROUND FOR PRIMARILY FRIDAY NIGHT AND
SATURDAY...AND I HAVE YANKED PRECIPITATION CHANCES FROM FRIDAY.
&&
PREV DISCUSSION... /ISSUED 1157 AM CST SAT NOV 10 2012/
AVIATION...18Z KGRI TAF. PREVAILING VFR CONDITIONS ARE FORECAST
THROUGH THE EARLY EVENING HOURS...AHEAD OF AN APPROACHING COLD
FRONT WHICH WILL LIKELY RESULT IN A FEW THUNDERSTORMS AFFECTING
THE TERMINAL BETWEEN 11/02Z-11/06Z...ALONG WITH THE SMALL
POSSIBILITY OF A LIGHT RAIN OR SNOW SHOWER THEREAFTER. WINDS THIS
AFTERNOON WILL BE THE PRIMARY CONCERN...WITH SOUTHERLY WINDS
RAPIDLY INCREASING OVER THE NEXT HOUR OR SO TO 18025G35KTS. WINDS
WILL EVENTUALLY RAPIDLY SHIFT TO THE NORTHWEST WITH THE PASSAGE OF
THE FRONT AT THE TERMINAL BETWEEN 11/04Z-11/06Z...WITH GUSTY
NORTHWESTERLY WINDS FOR THE REMAINDER OF THE TAF PERIOD. WHILE
VISIBILITIES ARE EXPECTED TO BE PREDOMINANTLY VFR THROUGH THE
PERIOD OUTSIDE AN TSRA AFFECTING THE TERMINAL...MVFR CIGS ARE
EXPECTED TO DEVELOP JUST AHEAD OF THE COLD FRONT...AND PERSIST
THROUGH AT LEAST 11/12Z.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR NEZ060>062-072>076-
082>087.
KS...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR KSZ005>007-017>019.
&&
SHORT TERM/AVIATION...ROSSI
LONG TERM...HEINLEINHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 346 PM CST SAT NOV 10 2012 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 111200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 346 PM CST SAT NOV 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA THIS AFTERNOON AND EVENING. SOME OF THESE STORMS...PRIMARILY ALONG AND EAST OF A LINE FROM SAINT PAUL...TO GRAND ISLAND IN NEBRASKA...TO OSBORNE IN KANSAS...COULD REACH SEVERE LIMITS. HAIL AS BIG AS GOLF BALLS...THUNDERSTORM WIND GUSTS TO AROUND 60 MPH...AND ISOLATED TORNADOES WILL ALL BE POSSIBLE SHOULD SEVERE WEATHER BE REALIZED LATER TODAY. STRONG WINDS...PRIMARILY FROM THE SOUTH OR SOUTHWEST...WILL BE OBSERVED ACROSS MUCH OF THE OUTLOOK AREA TODAY. THE STRONGEST WIND IS EXPECTED TO RESIDE ACROSS NORTH CENTRAL KANSAS...AS WELL AS PORTIONS OF SOUTH CENTRAL NEBRASKA GENERALLY ALONG AND SOUTH OF A LINE FROM LEXINGTON...TO GRAND ISLAND...TO HEBRON. SUSTAINED WINDS GREATER THAN 30 MPH WILL ACCOMPANY GUSTS OF 45 TO 50 MPH. A WIND ADVISORY HAS BEEN ISSUED FOR THESE LOCATIONS AS A RESULT...PLEASE REFER TO THE LATEST WIND ADVISORY PRODUCT FOR FURTHER INFORMATION. YET ANOTHER ROUND OF STRONG WINDS WILL BE REALIZED ACROSS THE OUTLOOK AREA OVERNIGHT TONIGHT...THIS TIME FROM THE NORTHWEST. SUSTAINED WINDS OF 20 TO 30 MPH WILL ACCOMPANY GUSTS TO AROUND 40 MPH. LOW VALUES OF RELATIVE HUMIDITY...WORKING IN CONCERT WITH A STRONG SOUTHWEST WIND...WILL RESULT IN NEAR CRITICAL FIRE WEATHER CONDITIONS ACROSS PORTIONS OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS THIS AFTERNOON...PRIMARILY FOR LOCATIONS WEST OF HIGHWAY 281 AND SOUTH OF I-80. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAYBE NEEDED THIS AFTERNOON AND THIS EVENING...PRIMARILY FOR LOCATIONS ALONG AND EAST OF A LINE FROM FULLERTON...TO GRAND ISLAND IN NEBRASKA...TO PHILLIPSBURG IN KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HEINLEIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
430 PM CST SAT NOV 10 2012
NEZ062-102245-
HALL NE-
430 PM CST SAT NOV 10 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HALL COUNTY UNTIL 445 PM
CST...
AT 426 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALDA...OR NEAR GRAND ISLAND...MOVING
NORTHEAST AT 60 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
GRAND ISLAND
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4092 9828 4078 9829 4086 9862 4105 9846
4104 9845 4104 9828
TIME...MOT...LOC 2230Z 213DEG 52KT 4095 9840
WESELYThe Grand Island radar (KUEX), 83 km away, was scanning. The volume nearest the first event began at 22:40 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Extensive roof and siding damage was reported.
Nickel size hail was accompanied by 50 mph winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, November 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415631, 421569, 415632, 421551, 415633.